Hail, Potter
- When
- June 14, 3:42 PM CST
- Where
- Potter County, Amarillo
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.820
and unstable air mass. These storms produced large hail and damaging thunderstorm wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance moved across the Panhandles during the afternoon...triggering severe thunderstorms in a warm...moist...and unstable air mass. These storms produced large hail and damaging thunderstorm wind gusts. The strong winds knocked over telephone poles near Panhandle but no injuries were reported from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 3:12 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 412 PM CDT SUN JUN 14 2009 .UPDATE... UPDATED TO INCLUDE THE TORNADO WATCH ACROSS THE NORTH CENTRAL AND NORTHEASTERN PORTIONS OF THE REGION. SJOHNSON && .PREV DISCUSSION... /ISSUED 257 PM CDT SUN JUN 14 2009/ DISCUSSION... CLOUD ARE BEGINNING TO DISSIPATE ACROSS THE SOUTHERN TEXAS PANHANDLE...THUS INCREASING THE SEVERE THREAT FOR THE REST OF THE AFTERNOON AND EARLY EVENING...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE THROUGH 02Z. STORMS COULD LINGER INTO THE EARLY MORNING HOURS...BUT THINK THE MAIN SEVERE THREAT WILL BE THROUGH 02Z. TOMORROW WITH THE DRYLINE MIXING INTO THE FAR EASTERN PANHANDLES...EXPECT THE CHANCES OF PRECIPITATION TO BE CONFINED TO THE EASTERN ZONES THROUGH THE AFTERNOON HOURS. FOR TOMORROW NIGHT...MODELS CONTINUE TO INDICATE A WEAK COLD FRONT PUSHING THROUGH THE REGION BRINGING LITTLE MORE THAN A WIND SHIFT. HOWEVER...EXPECT LOW CLOUDS TO DEVELOP BEHIND THIS COLD FRONT. THEREFORE UNDERCUT GUIDANCE FOR TEMPERATURES ON TUESDAY. FROM TUESDAY THROUGH THURSDAY...THE RIDGE AMPLIFIES OVER THE HIGH PLAINS RESULTING IN A DRIER PATTERN. THE ONE EXCEPTION MAY BE MOUNTAIN CONVECTION DEVELOPING IN NEW MEXICO ON ANY AFTERNOON THROUGH MID WEEK COULD PROPAGATE INTO THE WESTERN PANHANDLES...BUT TOO MUCH UNCERTAINTY AT THIS POINT TO INCLUDE POPS. WITH THE RIDGE AMPLIFYING...A SIGNIFICANT WARMING TREND IS EXPECTED WITH TEMPERATURES OVER 100 DEGREES POSSIBLE ACROSS SOME PORTIONS OF THE REGION ESPECIALLY WEDNESDAY. INTO THE EXTENDED...THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT OF A PATTERN CHANGE BY THE END OF THE WEEK...WITH A SHIFT FROM THE UPPER LEVEL SOUTHWESTERLY FLOW THAT HAS DOMINATED OVER THE LAST WEEK OR SO TO NORTHWESTERLY UPPER LEVEL FLOW. THIS COULD SIGNAL A RETURN TO A MORE ACTIVE WEATHER PATTERN. HOWEVER...MODELS AT THIS TIME ARE UNCERTAIN AS TO THE EXACT ONSET OF THIS PATTERN...IT COULD BE AS EARLY AS THURSDAY OR AS LATE AS SATURDAY. FOR THAT REASON HAVE NOT INCLUDED POPS IN THE EXTENDED AS OF YET. SJOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE INCREASING...AS A WARMING TREND IS EXPECTED WITH MOSTLY DRY WEATHER THROUGH THE WEEK. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE BY TUESDAY ESPECIALLY ACROSS THE WESTERN PANHANDLES. SJOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/16
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 428 PM CDT SUN JUN 14 2009 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 428 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE SOUTHERN THREE FOURTHS OF THE TEXAS PANHANDLE. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE NORTHEAST AND NORTHERN TEXAS PANHANDLE... AND THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE TEXAS AND AND OKLAHOMA PANHANDLES MONDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION TODAY AND MONDAY. SCHNEIDER/COCKRELL
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SUN JUN 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 7 NW AMARILLO 35.27N 101.91W
06/13/2009 E1.00 INCH POTTER TX TRAINED SPOTTER
0604 PM HAIL 7 NW AMARILLO 35.27N 101.91W
06/13/2009 E0.88 INCH POTTER TX TRAINED SPOTTER
RELAYED THROUGH AMARILLO EOC
0608 PM HAIL 6 N AMARILLO 35.29N 101.82W
06/13/2009 E1.00 INCH POTTER TX PUBLIC
NICKEL TO QUARTER SIZE HAIL
0609 PM HAIL 6 NNW AMARILLO 35.28N 101.86W
06/13/2009 E0.88 INCH POTTER TX PUBLIC
0610 PM HAIL 7 NW AMARILLO 35.27N 101.91W
06/13/2009 E0.88 INCH POTTER TX AMATEUR RADIO
0618 PM HAIL 10 N AMARILLO 35.35N 101.82W
06/13/2009 E1.75 INCH POTTER TX TRAINED SPOTTER
0619 PM HAIL 6 NNW AMARILLO 35.28N 101.86W
06/13/2009 E1.00 INCH POTTER TX PUBLIC
0645 PM HAIL CLAUDE 35.11N 101.36W
06/13/2009 E1.00 INCH ARMSTRONG TX LAW ENFORCEMENT
TIME ESTIMATED
0701 PM HAIL 7 N CLAUDE 35.21N 101.36W
06/13/2009 E1.75 INCH CARSON TX BROADCAST MEDIA
CORRECTED LSR
0710 PM HAIL 1 E PANHANDLE 35.35N 101.36W
06/13/2009 E1.75 INCH CARSON TX NWS EMPLOYEE
0710 PM HAIL 12 ESE DUMAS 35.80N 101.77W
06/13/2009 E1.00 INCH MOORE TX PUBLIC
0722 PM HAIL 10 NNW LAKE MCCLELLAN 35.34N 100.96W
06/13/2009 E1.75 INCH GRAY TX TRAINED SPOTTER
GOLFBALL SIZE HAIL
0728 PM HAIL 6 SE SUNRAY 35.96N 101.74W
06/13/2009 E2.75 INCH MOORE TX PUBLIC
BASEBALL SIZED HAIL LASTED FROM ABOUT 0725 PM TO 0728
PM.
0730 PM HAIL 1 E SUNRAY 36.02N 101.81W
06/13/2009 E1.75 INCH MOORE TX AMATEUR RADIO
0730 PM HAIL 8 E SUNRAY 36.02N 101.68W
06/13/2009 E1.75 INCH MOORE TX PUBLIC
HAIL LASTED FOR ABOUT 10 MINUTES FROM 0730 PM THROUGH
0740 PM.
0743 PM HAIL 10 SE FRITCH 35.54N 101.47W
06/13/2009 E1.50 INCH CARSON TX TRAINED SPOTTER
QUARTER TO PING BALL SIZE HAIL
0745 PM HAIL 13 NE SUNRAY 36.15N 101.66W
06/13/2009 M2.00 INCH SHERMAN TX TRAINED SPOTTER
HEN EGG SIZE HAIL
0759 PM HAIL 5 NE SUNRAY 36.07N 101.76W
06/13/2009 E1.75 INCH SHERMAN TX AMATEUR RADIO
0800 PM HAIL 4 NW GRUVER 36.30N 101.46W
06/13/2009 M1.00 INCH HANSFORD TX PUBLIC
CORRECTED DIRECTION FROM NE TO NW.
0800 PM HAIL 13 N PANHANDLE 35.53N 101.38W
06/13/2009 E1.25 INCH CARSON TX TRAINED SPOTTER
CORRECTED THE EVENT TIME. HAIL FELL AT THE FOUR SIXES
RANCH AND LASTED FOR 2 OR 3 MINUTES AND ENDED AT 0800
PM.
0801 PM HAIL 7 N GRUVER 36.36N 101.41W
06/13/2009 E1.75 INCH HANSFORD TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL
0815 PM HAIL 5 SE GUYMON 36.64N 101.42W
06/13/2009 E1.75 INCH TEXAS OK AMATEUR RADIO
0816 PM HAIL 13 N GRUVER 36.44N 101.40W
06/13/2009 M1.00 INCH HANSFORD TX PUBLIC
QUARTER SIZE HAIL LASTED FOR ABOUT 5 MINUTES AND WAS
ENDING AT TIME OF CALL.
0833 PM HAIL 10 E GUYMON 36.69N 101.30W
06/13/2009 E2.50 INCH TEXAS OK TRAINED SPOTTER
GOLFBALL TO TENNIS BALL SIZE HAIL
0845 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
06/13/2009 M59 MPH TEXAS OK MESONET
59 MPH WIND IN HOOKER
0845 PM HAIL HOOKER 36.86N 101.21W
06/13/2009 M2.75 INCH TEXAS OK EMERGENCY MNGR
*** 1 INJ *** THE TEXAS COUNTY EMERGENCY MANAGER
REPORTED GOLF BALL TO BASEBALL SIZE HAIL ALONG WITH HAIL
DAMAGE. ONE PERSON WAS INJURED FROM BASEBALL SIZE HAIL.
NUMEROUS HOUSES HAVE BUSTED WINDOWS AND NUMEROUS
VEHICLES HAVE BUSTED WINDSHIELDS.
0848 PM HAIL HOOKER 36.86N 101.21W
06/13/2009 E2.50 INCH TEXAS OK TRAINED SPOTTER
TENNIS BALL SIZE HAIL
0859 PM HAIL TYRONE 36.96N 101.07W
06/13/2009 E1.00 INCH TEXAS OK TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
0901 PM HAIL TYRONE 36.96N 101.07W
06/13/2009 E1.75 INCH TEXAS OK FIRE DEPT/RESCUE
1015 PM HAIL 3 E TURPIN 36.87N 100.83W
06/13/2009 E1.00 INCH BEAVER OK EMERGENCY MNGR
QUARTER SIZE HAIL
1042 PM HAIL 5 E FLORIS 36.87N 100.61W
06/13/2009 M1.00 INCH BEAVER OK EMERGENCY MNGR
1045 PM HAIL 2 S FORGAN 36.88N 100.54W
06/13/2009 E1.75 INCH BEAVER OK EMERGENCY MNGR
GOLFBALL SIZE HAIL
1046 PM HAIL FORGAN 36.91N 100.54W
06/13/2009 M1.00 INCH BEAVER OK EMERGENCY MNGR
1054 PM HAIL FORGAN 36.91N 100.54W
06/13/2009 M2.50 INCH BEAVER OK FIRE DEPT/RESCUE
1055 PM TSTM WND DMG 7 ESE BEAVER 36.78N 100.41W
06/13/2009 BEAVER OK EMERGENCY MNGR
POWER POLES SNAPPED SEVEN MILES EAST AND ONE MILE SOUTH
OF BEAVER. TIME ESTIMATED
1107 PM HAIL 4 NW BEAVER 36.86N 100.58W
06/13/2009 E1.00 INCH BEAVER OK EMERGENCY MNGR
1110 PM HAIL 3 SSE FLORIS 36.83N 100.68W
06/13/2009 E1.00 INCH BEAVER OK EMERGENCY MNGR
QUARTER SIZE HAIL
1122 PM HAIL 2 W BEAVER 36.81N 100.56W
06/13/2009 E1.75 INCH BEAVER OK EMERGENCY MNGR
GOLFBALL SIZE HAIL
1125 PM HAIL 1 S BEAVER 36.80N 100.52W
06/13/2009 M0.88 INCH BEAVER OK TRAINED SPOTTER
REPORT OF DIME TO NICKEL SIZE HAIL.
1130 PM HAIL FORGAN 36.91N 100.54W
06/13/2009 M1.75 INCH BEAVER OK EMERGENCY MNGR
STREETS COVERED WITH GOLFBALL SIZE HAIL
1130 PM HAIL 11 NNE ELMWOOD 36.77N 100.44W
06/13/2009 E0.88 INCH BEAVER OK EMERGENCY MNGR
NICKEL SIZE HAIL
1131 PM HAIL BEAVER 36.81N 100.52W
06/13/2009 M0.88 INCH BEAVER OK EMERGENCY MNGR
1145 PM TSTM WND DMG 4 WSW SLAPOUT 36.60N 100.19W
06/13/2009 BEAVER OK EMERGENCY MNGR
POWER POLES SNAPPED BETWEEN ELMWOOD AND SLAPOUT NEAR
LOGAN. TIME ESTIMATED
1156 PM HAIL GATE 36.85N 100.06W
06/13/2009 E0.75 INCH BEAVER OK TRAINED SPOTTER
HAIL IS ONGOING.
&&
EVENT NUMBER AMA01490 AMA01491 AMA01493 AMA01495 AMA01492 AMA01494
AMA01496 AMA01497 AMA01498 AMA01499 AMA01500 AMA01518 AMA01505
AMA01502 AMA01503 AMA01501 AMA01504 AMA01506 AMA01507 AMA01512
AMA01508 AMA01510 AMA01509 AMA01511 AMA01514 AMA01515 AMA01513
AMA01517 AMA01516 AMA01531 AMA01530 AMA01529 AMA01519 AMA01520
AMA01532 AMA01524 AMA01525 AMA01526 AMA01521 AMA01527 AMA01528
AMA01522 AMA01533 AMA01523
CKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT SUN JUN 14 2009 TXZ012-142115- POTTER TX- 344 PM CDT SUN JUN 14 2009 ...STRONG THUNDERSTORM ACROSS POTTER COUNTY... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF BUSHLAND...OR ABOUT 16 MILES EAST OF VEGA...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL TRACK ACROSS MAINLY RURAL AREAS OF POTTER COUNTY NORTH OF AMARILLO. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 348 PM CDT SUN JUN 14 2009 TXZ016-017-142115- RANDALL TX-DEAF SMITH TX- 348 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER DEAF SMITH AND RANDALL COUNTIES... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF DAWN...OR ABOUT 11 MILES EAST OF HEREFORD...MOVING NORTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 422 PM CDT SUN JUN 14 2009 TXZ017-142145- RANDALL TX- 422 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER RANDALL COUNTY... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CANYON...MOVING NORTHEAST AT 40 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN CANYON...AND LAKE TANGLEWOOD SHOULD BE PREPARED FOR THIS STORM. JJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 430 PM CDT SUN JUN 14 2009 TXZ012-013-017-142200- POTTER TX-CARSON TX-RANDALL TX- 430 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER RANDALL... CARSON AND POTTER COUNTIES... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF AMARILLO...OR ABOUT 7 MILES NORTHEAST OF CANYON...MOVING NORTHEAST AT 40 MPH. MOTORISTS TRAVELING ALONG INTERSTATE 27 BETWEEN AMARILLO AND CANYON SHOULD BE PREPARED FOR THIS STORM. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. JJB
The Amarillo radar (KAMA), 11 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
10 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
The general public reported quarter to tennis ball size hail that destroyed a garden that was located about four miles south of Hereford.
A trained storm spotter estimated thunderstorm wind gusts around sixty-one knots about six miles north of Panhandle. These wind gusts knocked over some telephone poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177348, 177349, 177350, 177352, 177351, 177353, 177354, 177355, 177356, 177359, 177358, 177357.